Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 208, NWS Des Moines, IA

October 3, 2000Lucas County, Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 3, 2000, 10:19 PM CDT for Lucas County, Wayne County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 3, 2000, 10:19 PM CDT (03:19 UTC)
Expired
Oct 3, 2000, 11:05 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 040320
SVRDSM
IAC117-185-040405-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1019 PM CDT TUE OCT 3 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LUCAS COUNTY IN SOUTH CENTRAL IOWA
  NORTHERN WAYNE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 1105 PM

* AT 1019 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF HUMESTON...OR ABOUT 48 MILES
  SOUTH OF DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HUMESTON NOW
  NEAR DERBY AROUND 1025 PM
  NEAR MILLERTON AROUND 1040 PM
  7 MILES SOUTH OF CHARITON AROUND 1050 PM
  NEAR RUSSELL AROUND 1100 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4103 9356 4077 9356 4078 9310 4103 9309

COGIL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 9:40 PM CDT, 39 minutes earlier.

Area forecast discussion, Oct 3, 9:40 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT TUE OCT 3 2000

UPDATE WILL BE ISSUED AT 10 PM WHEN WATCH ENDS.  WATER VAPOR LOOP
SHOWING SHORT WAVE TROUGH MOVING ACROSS SOUTH DAKOTA AND NORTHERN
NEBRASKA. ADDITIONAL PRECIPITATION HAS EXPANDED WELL TO THE
NORTHWEST OF THE SURFACE FRONT DUE TO LARGE SCALE SYNOPTIC SUPPORT.
ADDITIONAL CONVECTION OVER SOUTHEAST PORTION OF CWA IN ASSOCIATED
WITH SURFACE AND H850 FRONT. PRECIPITATION IN THE NORTHWEST WILL END
WITH UPPER TROUGH PASSAGE LATER TONIGHT. PRECIPITATION IN THE
SOUTHEAST WILL LIKELY LINGER THROUGH EARLY MORNING...AIDED BY
PROXIMITY OF ELEVATED FRONT. DO NOT PLAN ON MAKING ANY TEMPERATURE =
CHANGES.

.IA...NONE

JAW

In the hours before

Special weather statement, Oct 3, 10:00 PM CDT, 19 minutes before
IAZ070>075-081>086-092>097-040315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1000 PM CDT TUE OCT 3 2000

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...
SEVERE THUNDERSTORM WATCH NUMBER 757 WHICH WAS IN EFFECT UNTIL 10 PM
FOR ABOUT THE SOUTHERN QUARTER OF IOWA HAS BEEN ALLOWED TO EXPIRE.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH EARLY
MORNING. SOME OF THESE STORMS WILL PRODUCE SMALL HAIL...ESPECIALLY
SOUTH OF INTERSTATE 80 AND EAST OF INTERSTATE 35.

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.